Texas, 2022

Hail and Damaging Winds in Texas, April 17, 2022

April 17, 2022 · NWS EWX · 24 events in 5 counties and zones

Thunderstorms developed in the warm, moist airmass ahead of cold front and moved through South Central Texas. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed in the warm, moist airmass ahead of cold front and moved through South Central Texas. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 1:44 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 17, 1:44 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
244 PM CDT Sun Apr 17 2022

...New SHORT TERM, LONG TERM...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 136...
Issued at 156 PM CDT Sun Apr 17 2022

Thunderstorms have formed along a cold front which is just entering
our CWA. Conditions over our CWA are favorable for some storms to
become severe and SPC has issued a Severe Thunderstorm Watch. The
primary threat will be large hail with damaging winds also possible.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 202 PM CDT Sun Apr 17 2022

Convection over west central Texas continues to slowly move east
and southeast into the Hill Country early this afternoon. This
convection is developing in response to daytime heating, a weak cold
front and the southern edge of an upper level shortwave trough
moving across Oklahoma and north Texas. The latest SPC Day 1 outlook
continues to show a Marginal to Slight risk across much of south
central Texas today. The latest hi-res models seem to focus most of
the convection over the Hill Country southward into the I-35
corridor, mainly south of Austin. Large hail and damaging winds will
be the main severe weather concerns. Convection should begin to
weaken with the loss of daytime heating. However, a few of the models
show some convection continuing east of I-35 into the coastal plains
through mid-evening. We will keep a low chance for thunderstorms in
the forecast until roughly 9 PM for the coastal plains back westward
into the I-35 corridor south of San Marcos to account for this
possibility.

As a cold front gradually moves through during the late evening and
overnight hours, winds will trend to a more north to northeasterly
direction and temperatures behind the front will begin to cool. We
will show overnight lows in the mid to upper 50s for the Hill
Country and adjacent I-35 corridor from San Marcos northward.
Elsewhere, warm and humid air ahead of the front will yield
overnight lows in the mid 60s to lower 70s. Morning cloudiness
should decrease in the afternoon resulting in partly cloudy to
mostly sunny skies. Highs on Monday will range from the upper 70s in
the Hill Country to lower 90s out west along the Rio Grande. The
cool air in the low-levels will surge a little farther to the west
Monday night, with lows expected to range from the lower 50s in the
Hill Country to the mid and upper 60s along the Rio Grande. As low-
level moisture funnels up the Rio Grande valley, a few showers could
develop early Tuesday morning and we have included a low chance in
the forecast for some spotty showers.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 202 PM CDT Sun Apr 17 2022

The upper flow for much of the long term period will be nearly zonal
with no significant forcing. Low level flow at the start of the
period will bring a surge of moisture up the Rio Grande. This
moisture will them spread to the east Tuesday night. This may produce
convection over the mountains in Mexico and some storms could spill
over into Texas. Rain chances will be best over the western third of
our CWA where moisture will be deepest. As the deep moisture moves
across the region to the east Tuesday night low rain chances will
spread across the area. Chances will be slight Tuesday night. PW
values will decrease Wednesday ending any rain chances for Wednesday
and Thursday. Thursday night another surge of higher PW air will move
up the Rio Grande and there be slight chances for showers and
thunderstorms again. Saturday a cold front will move through West
Texas. There should be sufficient lift ahead of this boundary to
generate convection over our CWA during the afternoon and evening.

Temperatures through the long term period will be above normal.
Tuesday will see a dip from the very warm temperatures Sunday. Then
we will warm again Wednesday and Thursday and remain in the 80s and
90s through the end of the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Sun Apr 17 2022

MVFR cigs will linger for another couple of hours at the I-35 sites,
with VFR skies out west at DRT. Cloud bases along I-35 should manage
to rise into VFR by mid-afternoon. Some convection is possible from
the Hill Country southward into the I-35 corridor this afternoon and
evening, with SAT/SSF slightly favored for TSRA over AUS. For now, we
will hold on to the mention of VCTS an amend as necessary as storm
coverage should remain fairly isolated. With the loss of daytime
heating, any lingering convection should likely dissipate between
00-02Z. Otherwise, a cold front will gradually move southward into
the region this evening and overnight. Some low-level moisture and
cooling associated with this front should bring a decent shot for low
cloud redevelopment early Monday morning, especially from SAT/SSF
westward to DRT. We will only include a TEMPO group for AUS between
12 and 15Z for MVFR, but go prevailing MVFR, then IFR for SAT and
SSF. Cigs will move in later at DRT and we will go with a 12Z onset
of MVFR at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  81  57  81 /  10   0   0  10
Austin Bergstrom Intl Airport  57  81  54  82 /  10   0   0  10
New Braunfels Muni Airport     61  84  56  81 /  20   0   0  10
Burnet Muni Airport            54  80  55  81 /   0   0   0  10
Del Rio Intl Airport           70  93  67  84 /  10  10  20  40
Georgetown Muni Airport        55  80  54  82 /  10   0   0  10
Hondo Muni Airport             63  90  59  84 /  20   0   0  20
San Marcos Muni Airport        59  83  55  82 /  20   0   0  10
La Grange - Fayette Regional   63  83  56  83 /  20   0   0   0
San Antonio Intl Airport       64  85  59  82 /  30   0   0  10
Stinson Muni Airport           66  88  61  83 /  30   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...05
Aviation...Platt
Hazardous weather outlook, Apr 17, 12:20 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
120 PM CDT Sun Apr 17 2022

TXZ171>173-183>194-202>209-217>225-228-181830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
120 PM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated thunderstorms are possible from mid afternoon through
early evening, particularly across the Southern Edwards Plateau, Hill
Country, and I-35 corridor. Large hail and damaging winds will be
the primary severe weather hazards from the stronger storms that
manage to develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 17, 12:33 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
133 PM CDT Sun Apr 17 2022

TXZ171-188-171930-
Gillespie TX-Llano TX-
133 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of Gillespie and
southwestern Llano Counties through 230 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hilda, or 14 miles south of Mason, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 9858 3017 9897 3050 9922 3050 9897
      3064 9896
TIME...MOT...LOC 1832Z 307DEG 22KT 3056 9914

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Apr 17, 12:53 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Sun Apr 17 2022

TXZ186-188-171945-
Gillespie TX-Kerr TX-
153 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northeastern Kerr and
western Gillespie Counties through 245 PM CDT...

At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Doss to 12 miles southeast of
Segovia. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ingram, Hunt, Mountain Home, Tivydale, Waltonia, Harper, I-10 Near
The Kimble-Kerr County Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 3018 9897 3003 9938 3029 9960 3029 9930
      3046 9930 3050 9922
TIME...MOT...LOC 1852Z 284DEG 22KT 3044 9925 3033 9949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Apr 17, 1:46 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
246 PM CDT Sun Apr 17 2022

TXZ186-188>190-172045-
Blanco TX-Gillespie TX-Kerr TX-Kendall TX-
246 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of southeastern Kerr,
southwestern Blanco, southern Gillespie and Kendall Counties through
345 PM CDT...

At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonewall to near Grapetown to 6 miles
southwest of Tivydale. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kerrville, Boerne, Fredericksburg, Comfort, Blanco, Stonewall, Walnut
Grove, Kendalia, Rocky Hill, Sisterdale, Rocky Creek, Kreutzberg,
Welfare, Hye, Blumenthal, Nelson City, Center Point, Payton, Waring
and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 3017 9825 3004 9830 2988 9848 2978 9892
      3021 9925 3024 9892 3038 9867
TIME...MOT...LOC 1946Z 306DEG 26KT 3030 9867 3018 9890 3018 9916

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kerr

When
April 17, 2:25 PM CST
Where
Kerr County, 3.07 mi ENE of Center Pt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.940, -98.980

A thunderstorm produced golf ball size hail between Comfort and Center Point.

Hail, Kendall

When
April 17, 2:25 PM CST
Where
Kendall County, 1.2 mi E of Comfort
Measured
1 in hail
Reported by
Public
Coordinates
29.970, -98.900

A thunderstorm produced quarter size hail in Comfort.

Hail, Kendall

When
April 17, 2:39 PM CST
Where
Kendall County, 1.2 mi E of Comfort
Measured
1 in hail
Reported by
Public
Coordinates
29.970, -98.900

A thunderstorm produced quarter size hail in Comfort.

Hail, Bandera

When
April 17, 2:40 PM CST
Where
Bandera County, 1.38 mi N of Medina Circle R Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.840, -99.270

A thunderstorm produced dime to quarter size hail in Medina.

Hail, Bandera

When
April 17, 2:48 PM CST
Where
Bandera County, Medina
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.800, -99.250

A thunderstorm produced dime to golf ball size hail in Medina.

Thunderstorm Wind, Bandera

When
April 17, 2:48 PM CST
Where
Bandera County, Medina
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
29.800, -99.250

A thunderstorm produced wind gusts estimated at 65 mph that knocked down some tree limbs and small poles in Medina.

Hail, Bandera

When
April 17, 2:50 PM CST
Where
Bandera County, 1.51 mi SSE of Medina
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
29.780, -99.240

A thunderstorm produced two inch diameter hail in Medina.

Hail, Bandera

When
April 17, 2:50 PM CST
Where
Bandera County, Medina
Measured
2.5 in hail
Reported by
Public
Coordinates
29.800, -99.250

A thunderstorm produced 2.5 inch diameter hail in Medina.

Hail, Bandera

When
April 17, 2:53 PM CST
Where
Bandera County, 5.4 mi E of Medina
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.800, -99.160

A thunderstorm produced quarter size hail east of Medina.

Hail, Bandera

When
April 17, 3:10 PM CST to 3:13 PM CST
Where
Bandera County, 1.38 mi S of Bandera
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.700, -99.070

A thunderstorm produced nickel to quarter size hail in Bandera from 3:10 PM until 3:13 PM.

Hail, Bandera

When
April 17, 3:19 PM CST
Where
Bandera County, Medina
Measured
2.5 in hail
Reported by
Public
Coordinates
29.800, -99.250

A thunderstorm produced 2.5 inch diameter hail in Medina.

Hail, Medina

When
April 17, 3:50 PM CST
Where
Medina County, 1.51 mi NNE of Mico
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.550, -98.920

A thunderstorm produced dime to quarter size hail in Mico.

Hail, Medina

When
April 17, 4:10 PM CST
Where
Medina County, 0.69 mi N of Rio Medina
Measured
1 in hail
Reported by
Public
Coordinates
29.440, -98.880

A thunderstorm produced quarter size hail in Rio Medina.

Hail, Medina

When
April 17, 4:27 PM CST
Where
Medina County, 1.39 mi ENE of Castroville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.360, -98.860

A thunderstorm produced penny size hail in Castroville.

Hail, Medina

When
April 17, 4:43 PM CST
Where
Medina County, 1.83 mi NW of Hondo Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
29.390, -99.200

A thunderstorm produced tennis ball to tea cup size hail northwest of Hondo.

Hail, Medina

When
April 17, 4:54 PM CST
Where
Medina County, 0.6 mi E of Hondo
Measured
1 in hail
Reported by
Public
Coordinates
29.350, -99.140

A thunderstorm produced quarter size hail in Hondo.

Hail, Medina

When
April 17, 4:55 PM CST
Where
Medina County, 3.01 mi E of Hondo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
29.350, -99.100

A thunderstorm produced half dollar size hail in Hondo.

Hail, Medina

When
April 17, 4:58 PM CST
Where
Medina County, 1.81 mi E of Hondo
Measured
1.25 in hail
Reported by
Public
Coordinates
29.350, -99.120

A thunderstorm produced half dollar size hail in Hondo.

Hail, Medina

When
April 17, 4:58 PM CST
Where
Medina County, 0.6 mi E of Hondo
Measured
0.75 in hail
Reported by
Public
Coordinates
29.350, -99.140

A thunderstorm produced penny size hail in Hondo.

Hail, Medina

When
April 17, 5:26 PM CST
Where
Medina County, 0.92 mi NE of Yancey
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
29.140, -99.140

A thunderstorm produced three inch diameter hail in Yancey.

Thunderstorm Wind, Medina

When
April 17, 5:26 PM CST
Where
Medina County, 0.92 mi NE of Yancey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.140, -99.140

A thunderstorm produced wind gusts measured at 70 mph in Yancey.

Hail, Frio

When
April 17, 5:39 PM CST
Where
Frio County, 2.75 mi NW of Moore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.080, -99.050

A thunderstorm produced quarter size hail and wind gusts estimated at 55 mph in Moore.

Hail, Frio

When
April 17, 5:43 PM CST
Where
Frio County, 1.84 mi NW of Moore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.070, -99.040

A thunderstorm produced nickel size hail in Moore.

Hail, Frio

When
April 17, 5:46 PM CST
Where
Frio County, 1.39 mi ENE of Moore
Measured
1.25 in hail
Reported by
Public
Coordinates
29.060, -99.000

A thunderstorm produced half dollar size hail in Moore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022149, 1022150, 1022151, 1022152, 1022153, 1022156, 1022158, 1022159, 1022160, 1022161, 1022162, 1022163, 1022164, 1022165, 1022166, 1022167, 1022168, 1022169, 1022171, 1022172, 1022173, 1022174, 1022176, 1022177.